MAUDE Adverse Event Report: EDWARDS LIFESCIENCES PR SWAN GANZ UNKNOWN; CATHETER, FLOW DIRECTED

EDWARDS LIFESCIENCES PR SWAN GANZ UNKNOWN; CATHETER, FLOW DIRECTED
Model Number SWAN GANZ UNKNOWN
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemorrhage/Blood Loss/Bleeding (1888); Respiratory Arrest (4461)
Date of Event 07/16/2024
Type of Reportable Event Death
Event or Problem Description
It was reported from an anonymous facility that a patient died during a right heart catheterization prior to a cardiomems implant procedure.The physician inserted a medtronic 0.18 nitrex guidewire and advanced the guidewire to the pulmonary artery and used a swan ganz catheter over the guidewire.The patient coughed a few times, and the right heart catheterization was continued.The patient then experienced hemoptysis and resuscitation was attempted as the patient was deteriorating.A thoracotomy was completed in an attempt to stop the bleeding, but the patient died in the cath lab.Cardiomems sensor was not opened or inserted into the body.Cause of death was not specifically identified, but the physician believed that there was a perforation, however one could not be identified.It was noted that the patient also experienced cardiac arrest, bleeding, and respiratory arrest.
 
Additional Manufacturer Narrative
It is unknown of the model and lot number and if the product will be returned, but follow up is not possible as the medwatch report was anonymous.If the device is returned a supplemental report will be submitted with additional information and evaluation results.Additional product codes are dqe and dqo.Per the instructions for use, pulmonary artery perforation is a known potential adverse event which has been identified as a possible complication of the use of pulmonary artery catheters, such as the swan ganz.There are multiple patient and procedural factors that alone or in combination can cause or contribute to pulmonary artery perforation, including pulmonary hypertension, advanced age, cardiac surgery with hypothermia and anticoagulation, distal catheter tip migration, arteriovenous fistula formation and other vascular traumas.Extreme care should therefore be exercised during the measurement of pulmonary artery wedge pressure in patients with pulmonary hypertension.In all patients, balloon inflation should be limited to two respiratory cycles, or 10 to 15 seconds.A central location of the catheter tip near the hilum of the lung may prevent pulmonary artery perforation.Early clinical symptoms of a pulmonary artery perforation include hemoptysis of bright red blood and or hypotension.In this case, there was no allegation or indication a device malfunction contributed to this adverse event.The report stated that the physician advanced the medtronic guidewire to the pulmonary artery and then advanced the swan ganz catheter over the guidewire.The ifu instructs to use the modified seldinger technique to insert the guidewire.The technique requires that the catheter is advanced, and the guidewire is removed before entering the heart, which is standard clinical practice.The report indicates that the root cause is not likely to be related to the swan ganz device.The ifu has been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions or conditions for the successful use of the device.Complaint histories for all reported events are reviewed through trending on a monthly basis and continue to be monitored for any unfavorable trends and documented as part of this monthly review.No corrective or preventative actions are required at this time.

Brand Name
SWAN GANZ UNKNOWN
Common Device Name
CATHETER, FLOW DIRECTED
Manufacturer (Section D)
EDWARDS LIFESCIENCES PR
state rd indus pk 402 km 1.4
anasco 00610
*  00610
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
samantha eveleigh
1 edwards way
irvine, CA 92614
9492017706
MDR Report Key20075781
Report Number2015691-2024-06469
Device Sequence Number3200225
Product Code DYG
UDI-Device Identifier00690103198430
UDI-Public00690103198430
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K193466
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberSWAN GANZ UNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2024
Initial Report FDA Received Date08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient SexUnknown